The Hidden Dangers of Taking Herbal Supplements Without Doctor Supervision

A recent medical emergency that arose in Italy has brought attention to the dangers of a commonly sold over-the-counter herbal remedy. A 25-year-old man was taking an excessive amount of St. John’s Wort, which induced a serious case of psychosis. His diagnosis came when his friends became concerned over his mental state when he started telling them that other people could read his mind, so they rushed him to the hospital.

The reason that this normally safe herbal remedy affected him in this way is that he was drinking several cups of a tea version of it without the supervision of a doctor. This caused him to develop increasingly high levels of serotonin in his body, which lead to the development of serotonin syndrome. Serotonin syndrome can cause hallucinations, impaired thinking, racing thoughts, and other mental health issues. It can also affect a person’s heart rate and blood pressure.

Luckily, the Italian man is on the road to recovery. Once he stopped taking St. John’s Wort, his body was able to properly regulate his serotonin levels. However, the doctors have warned those that are considering this supplement to be sure they do so only after discussing it with a trained physician. Many pharmaceuticals and herbal remedies can interact with this herb, which can lead to other dangerous side effects besides psychosis.

St. John’s Wort is a natural blood thinner and antibiotic. So if a person is already taking pharmaceutical medications that are similar, it could cause internal bleeding, bleeding during surgery, or an increase in inflammation in someone who already has an overactive immune system. It should also be mentioned that herbal teas must be avoided unless a person is certain of the source of the product. There could be additional ingredients in them that could cause health problems.